The Annals of Statistics

Efficient estimation for the proportional hazards model with interval censoring

Jian Huang

Full-text: Open access

Abstract

The maximum likelihood estimator (MLE) for the proportional hazards model with "case 1" interval censored data is studied. It is shown that the MLE for the regression parameter is asymptotically normal with $\sqrt{n}$ convergence rate and achieves the information bound, even though the MLE for the baseline cumulative hazard function only converges at $n^{1/3}$ rate. Estimation of the asymptotic variance matrix for the MLE of the regression parameter is also considered. To prove our main results, we also establish a general theorem showing that the MLE of the finite-dimensional parameter in a class of semiparametric models is asymptotically efficient even though the MLE of the infinite-dimensional parameter converges at a rate slower than $\sqrt{n}$. The results are illustrated by applying them to a data set from a tumorigenicity study.

Article information

Source
Ann. Statist., Volume 24, Number 2 (1996), 540-568.

Dates
First available in Project Euclid: 24 September 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1032894452

Digital Object Identifier
doi:10.1214/aos/1032894452

Mathematical Reviews number (MathSciNet)
MR1394975

Zentralblatt MATH identifier
0859.62032

Subjects
Primary: 62G05: Estimation 62E20: Asymptotic distribution theory
Secondary: 62G20: Asymptotic properties 62P99: None of the above, but in this section

Keywords
Current status data interval censoring information maximum (profile) likelihood estimator proportional hazards model semiparametric model

Citation

Huang, Jian. Efficient estimation for the proportional hazards model with interval censoring. Ann. Statist. 24 (1996), no. 2, 540--568. doi:10.1214/aos/1032894452. https://projecteuclid.org/euclid.aos/1032894452


Export citation

References

  • ANDERSEN, P. K. and GILL, R. D. 1982. Cox's regression model for counting processes: a large sample study. Ann. Statist. 10 1100 1120. Z.
  • ANDERSEN, P. K., BORGAN, Ø. GILL, R. D. and KEIDING, N. 1992. Statistical Models Based on Counting Processes. Springer, New York. Z.
  • ARAGON, J. and EBERLY, D. 1992. On convergence of convex minorant algorithms for distribu´ tion estimation with interval-censored data. J. Comput. Graph. Statist. 1 129 140. Z.
  • BAUER, H. 1981. Probability Theory and Elements of Measure Theory. Academic Press, New York. Z.
  • BICKEL, P. J., KLAASSEN, C. A. J., RITOV, Y. and WELLNER, J. A. 1993. Efficient and Adaptive Estimation for Semiparametric Models. Johns Hopkins Univ. Press. Z.
  • CHUNG, K. L. 1974. A Course in Probability Theory. Academic Press, New York. Z.
  • COX, D. R. 1972. Regression models and life-tables. J. Roy. Statist. Soc. Ser. B 34 187 220. Z.
  • DIAMOND, I. D. and MCDONALD, J. W. 1991. Analy sis of current status data. In Demographic Z. Applications of Event History Analy sis J. Trussell, R. Hankinson and J. Tilton, eds. 231 252. Oxford Univ. Press. Z.
  • DIAMOND, I. D., MCDONALD, J. W. and SHAH, I. H. 1986. Proportional hazards models for current status data: application to the study of differentials in age at weaning in Pakistan. Demography 23 607 620. Z.
  • FINKELSTEIN, D. M. 1986. A proportional hazards model for interval-censored failure time data. Biometrics 42 845 854. Z.
  • FINKELSTEIN, D. M. and WOLFE, R. A. 1985. A semiparametric model for regression analysis of interval-censored failure time data. Biometrics 41 933 945. Z.
  • FLEMING, T. R. and HARRINGTON, D. P. 1991. Counting Processes and Survival Analy sis. Wiley, New York. Z.
  • GILL, P. E., MURRAY, W., SAUNDERS, M. A. and WRIGHT, M. H. 1986. User's guide for NPSOL Z. Version 4.0 : a Fortran package for nonlinear programming. Technical Report SOL 86-2, Dept. Operations Research, Stanford Univ. Z.
  • GROENEBOOM, P. and WELLNER, J. A. 1992. Information Bounds and Nonparametric Maximum Likelihood Estimation. Birkhauser, Basel. ¨ Z.
  • HOEL, D. G. and WALBURG, H. E. 1972. Statistical analysis of survival experiments. Journal of the National Cancer Institute 49 361 372. Z.
  • HUANG, J. and WELLNER, J. A. 1993. Regression models with interval censoring. Proceedings of the Kolmogorov Seminar, Euler Mathematics Institute. St. Petersburg, Russia. To appear. Z.
  • JEWELL, N. P., MALANI, H. M. and VITTINGHOFF, E. 1994. Nonparametric estimation for a form of doubly censored data, with application to two problems in AIDS. J. Amer. Statist. Assoc. 89 7 18. Z. Z.
  • POLLARD, D. 1989. Asy mptotics via empirical processes with discussion. Statist. Sci. 4 341 366. Z.
  • POLLARD, D. 1990. Empirical Processes: Theory and Applications. IMS, Hay ward, CA. Z.
  • ROBERTSON, T., WRIGHT, F. T. and Dy KSTRA, R. L. 1988. Order Restricted Statistical Inference. Wiley, New York. Z.
  • ROCKAFELLAR, R. T. 1970. Convex Analy sis. Princeton Univ. Press. Z.
  • SHIBOSKI, S. C. and JEWELL, N. P. 1992. Statistical analysis of the time dependence of HIV infectivity based on partner study data. J. Amer. Statist. Assoc. 87 360 372. Z.
  • SILVERMAN, B. M. 1986. Density Estimation for Statistics and Data Analy sis. Chapman and Hall, New York.
  • STONE, C. J. 1977. Consistent nonparametric regression with discussion. Ann. Statist. 5 595 645.Z.
  • VAN DE GEER, S. 1993. Hellinger-consistency of certain nonparametric maximum likelihood estimators. Ann. Statist. 21 14 44. Z.
  • VAN DER VAART, A. W. 1991. On differentiable functionals. Ann. Statist. 19 178 204. Z.
  • VAN DER VAART, A. W. and WELLNER, J. A. 1992. Existence and consistency of maximum likelihood in upgraded mixture models. J. Multivariate Anal. 43 133 146. Z.
  • VAN DER VAART, A. W. and WELLNER, J. A. 1996. Weak Convergence and Empirical Processes. Springer, New York. Z.
  • WONG, W. H. and SEVERINI, T. A. 1991. On maximum likelihood estimation in infinite dimensional parameter spaces. Ann. Statist. 19 603 632.
  • IOWA CITY, IOWA 52242